Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 98, NWS Springfield, MO

June 26, 2009Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 26, 2009, 6:08 PM CDT for Oregon County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2009, 6:08 PM CDT (23:08 UTC)
Expired
Jun 26, 2009, 8:49 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Oregon County, MO

The radar

The Springfield radar (KSGF), 197 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1772 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 262308
FFWSGF
MOC149-270500-
/O.NEW.KSGF.FF.W.0098.090626T2308Z-090627T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL MIDNIGHT CDT.

* AT 603 PM CDT...SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL 
  WERE MOVING TO THE SOUTH ACROSS EASTERN OREGON THIS EVENING. RADAR 
  ESTIMATES RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WITH THESE  
  STORMS. WITH MULTIPLE STORMS TRACKING ACROSS THE  SAME             
  AREAS...LOCALIZED FLASH FLOODING IS EXPECTED. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL LIKELY CAUSE FLASH        
  FLOODING TO OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL   
  BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE A JUST WEST OF COUCH...
HIGHWAY 142 AT THE ELEVEN POINT RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3649 9165 3688 9142 3688 9123 3683 9122
      3683 9112 3682 9111 3652 9112 3650 9113

$$

WISE
1 follow-up statement
000 
WGUS73 KSGF 270149
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
849 PM CDT FRI JUN 26 2009

MOC149-270200-
/O.CAN.KSGF.FF.W.0098.000000T0000Z-090627T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OREGON MO-
849 PM CDT FRI JUN 26 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR OREGON COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3649 9165 3688 9142 3688 9123 3683 9122
      3683 9112 3682 9111 3652 9112 3650 9113

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 5:27 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 26, 5:27 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT FRI JUN 26 2009

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH SUNDAY)...

ANOTHER HOT DAY TODAY WITH THE THE UPPER LEVEL RIDGE REMAINING IN
PLACE. TEMPERATURES IN THE 90S COMBINED WITH DEWPOINTS IN THE 70S
HAVE PRODUCED HEAT INDEXES IN THE 100 TO 105 RANGE THIS AFTERNOON.
THIS WILL CONTINUE INTO SATURDAY AS THE RIDGE REMAINS OVER THE
REGION AND TEMPERATURES AND DEWPOINTS WARM SLIGHTLY. THUS LIKE
PREVIOUS SHIFTS HAVE CONTINUED THE HEAT ADVISORY THROUGH SATURDAY.

THE PATTERN THEN UNDERGOES SOME CHANGES LATE SATURDAY NIGHT INTO
EARLY SUNDAY AS THE UPPER LEVEL RIDGE SHIFTS WESTWARD. THE REGION
THEN COMES UNDER THE INFLUENCE OF NORTHWEST FLOW. A COLD FRONT
WILL MAKE ITS WAY INTO THE OZARKS BRINGING A CHANCE OF RAIN AND
THUNDERSTORMS. THE TIMING OF THE FRONT WILL DETERMINE THE STRENGTH
OF THE THUNDERSTORMS THAT DEVELOP. CURRENT MODELS HAVE THE FRONT
ACROSS THE REGION AROUND 06Z SUNDAY. IF IF MOVES A BIT QUICKER THE
STORMS MIGHT BE A BIT STRONGER AS THEY TAP INTO MORE INSTABILITY.
WITH THE TIME OF YEAR THOUGH IT MAY BE DIFFICULT TO SEE A REALLY
STRONG FRONT MAKE IT THIS FAR. SO WE WILL PROBABLY SEE A LINE OF
STORMS OR SQUALL LINE DEVELOP ALONG THE FRONT WITH THE STRONGEST
STORMS PRODUCING WINDS GUSTS TO 60 MPH AND MAYBE SOME HAIL TO
QUARTER SIZE. ONE OF THE MORE NOTABLE IMPACTS OF THE FRONTAL
PASSAGE WILL BE THE DRIER AIR MASS THAT FILTERS IN BEHIND THE
FRONT. THIS WILL HELP MITIGATE THE HIGH HEAT INDEXED AS DEWPOINTS
WILL BE LOWER THOUGH TEMPERATURES WILL LIKELY BE IN THE MID 80 FOR
SUNDAY WHICH WILL PROVIDE SOME MUCH NEEDED RELIEF FROM THE HEAT.

HATCH

LONG TERM (MONDAY THROUGH FRIDAY)...

THE ECMWF DIGS AN H5 LOW INTO THE GREAT LAKES REGION AT THE
BEGINNING OF THE PERIOD...CUTS IT OFF THROUGH THE PERIOD AND BEGINS
TO LIFT IT OUT AT THE END.  THIS WILL CAUSE THE RIDGE CURRENTLY
SITTING OVER THE PLAINS TO RETROGRADE WESTWARD INTO THE ROCKIES.

THIS WILL BRING A COOLER AND SOMEWHAT DRIER AIR MASS INTO THE
REGION. DID ADJUST DAYTIME HIGHS DOWN A BIT ESPECIALLY IN THE
THURSDAY AND FRIDAY TIME FRAMES.  H85 TEMPERATURES COOL DOWN INTO
THE MID TEENS...WHICH SHOULD PUT OUR DAYTIME HIGHS IN THE UPPER 80
TO LOWER 90 RANGE. TEMPERATURES OVERALL SHOULD RETURN TO MORE
SEASONABLE LEVELS. DRIER AIR WILL ALSO LOWER DAYTIME HEAT INDICES.

TEMPERATURES THEN BEGIN TO REBOUND ON FRIDAY AS THE UPPER LEVEL
RIDGE BEGINS TO BUILD BACK THURSDAY NIGHT INTO FRIDAY.

ALSO KEPT A DRY FORECAST THROUGH THE PERIOD. ECMWF PUSHES THE FRONT
INTO THE GULF STATES AND WASHES IT OUT AROUND MID WEEK.

GAEDE

&&

.AVIATION...

FOR THE 00Z TAFS...THUNDERSTORM WHICH DEVELOPED EAST OF THE JLN
TERMINAL LOCATION DIMINISHED WITH OUTFLOW PUSHING THROUGH THE JLN
TERMINAL LOCATION AS OF 2225Z. NOT SEEING MUCH ADDITIONAL
DEVELOPMENT ALONG THE BOUNDARY...BUT WILL THROW IN CB TERMINOLOGY
IN FOR THE FIRST COUPLE OF HOURS IN THE JLN TAF. SHOULD REMAIN IN
VFR CONDITIONS THROUGH THE PERIOD. WILL NEED TO MONITOR FOR
OVERNIGHT MVFR VISIBILITIES AS LIGHT FOG DEVELOPED THE PAST COUPLE
OF NIGHTS. WIND SPEEDS LOOK TO BE A BIT HIGHER THAN PAST COUPLE OF
NIGHTS SO WILL LEAVE ABOVE 6SM FOR NOW.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 10 PM CDT SATURDAY FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 10 PM CDT SATURDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jun 26, 12:56 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CDT FRI JUN 26 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1256 PM CDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT TODAY. HIGH TEMPERATURES IN THE MID
90S ALONG WITH HIGH HUMIDITY VALUES WILL RESULT IN AFTERNOON HEAT
INDEX VALUES NEAR 105 DEGREES.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EARLY EVENING HOURS. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE
OF PRODUCING LOCALLY DAMAGING WINDS NEAR 60 MPH AND DIME SIZE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE HEAT ADVISORY CONTINUES SATURDAY. HIGH TEMPERATURES IN THE
MID TO UPPER 90S ALONG WITH HIGH HUMIDITY VALUES WILL RESULT IN
AFTERNOON HEAT INDEX VALUES NEAR 105 DEGREES.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AS A COLD FRONT
MOVES THROUGH THE CENTRAL OZARKS SATURDAY NIGHT AND INTO SOUTH
CENTRAL MISSOURI SUNDAY MORNING. SOME THUNDERSTORMS COULD PRODUCE
60 MPH WINDS...QUARTER SIZE HAIL AND HEAVY RAIN WITH THE
POTENTIAL OF LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

In the hours before

Special weather statement, Jun 26, 4:29 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 PM CDT FRI JUN 26 2009

MOZ106-262200-
OREGON MO-
429 PM CDT FRI JUN 26 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN OREGON COUNTY UNTIL 500 PM
CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES EAST OF ALTON...OR 16 MILES NORTHEAST OF
THAYER...MOVING SOUTHWEST AT 10 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ALTON AND COUCH.

PEOPLE IN SOUTHERN OREGON COUNTY...INCLUDING ALTON...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WISE
Special weather statement, Jun 26, 4:37 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 PM CDT FRI JUN 26 2009

MOZ088-262200-
JASPER MO-
437 PM CDT FRI JUN 26 2009

...SIGNIFICANT WEATHER ALERT FOR EAST CENTRAL JASPER COUNTY UNTIL 500
PM CDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AVILLA...OR 9 MILES EAST OF
CARTHAGE...MOVING WEST AT 5 MPH. HALF INCH SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AVILLA AND REEDS.

INTERSTATE 44 BETWEEN MILE MARKERS 23 AND 27 WILL ALSO BE IMPACTED BY
THIS STORM.

PEOPLE IN EASTERN JASPER COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WISE

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.